[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Feeling bad

In a message dated 11/7/98 12:35:17 PM Mountain Standard Time,
email @ redacted writes:

<< My head aches constantly and I'm
 very light headed. Also, I feel like I am going to barf. Could someone
 please tell me what's wrong. My sugars have been so-so. Last night at
 2:00AM my sugars dropped to 1.7 mmol/L. I almost didn't make it to the
 kitchen for some sugar. This is the lowest that my sugars have fallen in
 121/2 years of being a diabetic. Today, bg's have been between 5 and 8
 mmol/l. Which is good but my body is not use to the "normal bg's". I
 have always been in the high teen's or high 20's. I am now on a new
 insulin(new to me that is) Humalog. Would my body be reacting to the
 change of everything??? I mean it is an awful shock to a person's system
 actually receiving insulin 24 hrs a day. I am just confused because I
 thought that once I was pumping I would feel so much better. I feel
 worse now. >>


Several things come to mind.  It is *very* likely that your body is having a
hard time adjusting to the lower levels.  Blood sugars running in the 5 to 8
mmol range are *great* (translates to 90-145 mg/dl).  But if your body is used
to a bg of 20 or higher (360+ mg/dl), you are going to feel hypo at these new
levels.  You may want to ease off a bit, lower your basals or increase your
carb to insulin ratio, and come into control a bit more slowly. Then, you can
gradually increase your basals and change your carb ratio to achieve your
target levels.  I once asked my endo how low my bg could go before I passed
out, (thinking there was a definitive number) and he said that it depends on
the person.  I've been as low as 35 mg/dl and functioning but he said he's
known of people to lose consciousness in the 200's because it was such a shock
to their body which was used to being in the 500's.  

Do you notice the "bad" feelings right after a meal?  If so, there could be
two factors involved: the Humalog and/or an incorrect carb ratio.  You could
experiment with using a different ratio, or bolusing after the meal.  If the
Humalog is acting too quickly, going to work before the food, you would
experience a tough hypo within an hour or so after eating.  I solved this
problem by mixing some Velosulin in with my Humalog.  You could also try using
your pump's square wave feature to blunt the action of the Humalog.

At your earliest convenience, you should try profiling your basal rates by
fasting and testing (a lot!) as described in "Pumping Insulin" and on the IP
website.  This is the only way to determine the root of the problem.  At the
very least, you might want to raise your basals for the period from midnight
to 2:00 a.m. so you don't have a repeat of that horrible hypo.  Once you know
the basals are correct, you can tackle the carb to insulin ratio.

As far as going out tonight goes, I say don't limit your activities because of
the pump, otherwise, you will end up resenting it.  However, I *strongly*
recommend you make sure someone else in your group stays sober and is aware of
your hypo symptoms and knows how to give you help in case you need it.  You
should not be placed in the designated driver position when you are unsure of
what your blood sugar may do.

Good luck!
Mary Jean
Insulin-Pumpers website http://www.insulin-pumpers.org/